Certain Drugs May Interfere With Proper Exercise

We all know that problems can occur when we combine different drugs or use certain drugs in conjunction with specific foods. However, not everyone knows that many commonly used pharmaceuticals — including prescription agents, over-the-counter drugs, and herbal products — can affect our response to exercise, potentially increasing the risk of injury.

Carol Krucoff, coauthor of Healing Moves: How to Cure, Relieve, and Prevent Common Ailments with Exercise (Harmony Books, 2000), offers the following suggestions:

Read labels. The caffeine found in coffee, colas, and some aspirin products is a stimulant; however, cold medications, diet pills, allergy remedies, and herbal teas may also contain compounds that can elevate the heart rate.

Be careful when taking stimulants. For most people, taking a normal dose of any of these stimulants is unlikely to cause a problem. However, problems can arise when several of these products are combined with exercise, which is also a stimulant. The excessive use of stimulants can lead to health problems such as an irregular heartbeat.

Check ingredients in dietary supplements. Dietary supplements may also contain stimulants and can be dangerous if they are overused. Products labeled "natural" are not necessarily harmless. Because dietary supplements are exempt from government regulation in terms of purity, potency, and labeling, we need to be especially cautious when taking these products.

Dehydration can be dangerous. Drink plenty of water during exercise and during life in general. When we are dehydrated, the bloodstream is more concentrated. This can increase the effect of a drug, notes American Pharmaceutical Association spokesman Daniel Albrant. Drinking alcoholic beverages raises the risk of dehydration, as does exercise if we do not regularly replace lost fluids.

Watch out for fluoroquinolnes. A class of antibiotics called fluoroquinolones has recently attracted the attention of experts in sports medicine. Routinely prescribed for upper respiratory, intestinal, and urinary tract infections, antimicrobial agents such as ciprofloxacin (Cipro®) have been linked to serious tendon injuries, often in the shoulder, hand, and foot (at the Achilles tendon). We are at great risk for injury when we combine these antibiotics with high-impact activities, heavy weight-lifting, or sports that involve jumping or rapid acceleration and deceleration.

Pay attention to instructions for usage. Sometimes medications that are safe in small doses are dangerous in large doses. For example, older exercise enthusiasts often overuse ibuprofen and other nonsteroidal antiinflammatory drugs. If they rely on these drugs to mask pain, they may be blocking the body's signals that something is wrong, and this may result in injury.

Be careful with medications that induce drowsiness. Injury can also occur when we take antihistamines and other agents that cause sleepiness before exercise. Such medications can decrease reaction time, balance, and coordination, according to Mark Chamberlain, at the University of Maryland at Baltimore. These people should avoid activities such as cycling or using mechanical equipment such as treadmills.

Introduce new drugs slowly. It may be possible to prevent adverse reactions between medications and exercise by giving our bodies a chance to tell us how it reacts to a new drug. Take the medication for a day, and pay attention to its effects.

Rest when you are sick. We can forestall problems by listening to our body when we do not feel well. Avoid being obsessed with exercise. If we are sick enough to require medication, our body may benefit more from rest than from a workout.

Learn more. The U.S. Food and Drug Administration (FDA) offers helpful information on prescription and over-the-counter medications.

Share this with your friends